As first responders and paramedics, we run into a seemingly endless variety of toxicological emergencies in the field. Many of these emergencies are drug related, either due to misuse of prescription medication, or recreational drug use. Given vast number of possible drugs, not to mention the exponential number of possible combinations/interactions, pre-hospital care providers need a way of organizing common signs and symptoms so they can be quickly recognized and the most appropriate care can be provided.
With that in mind, understanding the common causes, basic pathophysiology and the signs and symptoms for the major TOXIDROMES is of huge benefit all levels of healthcare providers
A drug overdose is the ingestion or application of a substance that is above and beyond the recommended or generally used amount. Not all overdoes are fatal, and they can happen to anyone; first time or veteran drug users, purposefully or accidental, adult or child.
This 2-part article will discuss the common causes, signs and symptoms and general treatment for the 6 major Toxidromes; Anticholinergic, Cholinergic, Sympathomimetic, Opiate, Sedative/Hypnotic, Hallucinogenic.
The signs and symptoms of this toxidrome are caused by the anticholinergic substance blocking the neurotransmitter acetylcholine in the central and peripheral nervous systems. Colloquially, patients in this toxidrome “dry up”. A helpful rhyme to remember the signs and symptoms of this toxidrome is: “Blind as a bat, mad as a hatter, red as a beet, hot as hell, dry as a bone, the bowel and bladder lose their tone, and the heart runs alone.” This toxidrome generally causes an increased heart rate, increased temperature, and increased pupil size.
Common substances that may cause the Anticholinergic toxidrome are; Tricyclic antidepressants, anti-nausea medications, cough medications, sleeping medications, anti-histamines, and muscle relaxants.
As the name would suggest, the Cholinergic toxidrome is the opposite of the Anticholinergic discussed above. The signs and symptoms caused by substances in this toxidrome are due to an overly active parasympathetic response (due to the flooding of the CNS with acetylcholine). Signs and symptoms of this toxidrome can be remembered using the pneumonic “SLUDGE”, which stands for; Salivation, Lacrimation, Urination, Diarrhea, Gastrointestinal distress, and Emesis.
The substances that cause a Cholinergic toxidrome are much less common than other discussed in this article. Organophosphates (most commonly found in pesticides) and nerve agents (in chemical weapons / accidents) are the most “common” cause of this toxidrome.
Substances causing an increase in sympathetic nervous system activity are classified as Sympathomimetics (hence the name of this toxidrome). These substances either mimic or increase the levels of circulating catecholamines (eg. epinephrine and norepinephrine) in the body. Signs and symptoms of this toxidrome are similar to the “fight or flight” response. Increased heart rate, respiratory rate, blood pressure, temperature, pupil size and diaphoresis. More serious complications include; tremors, agitation, hypertension, tachycardia/dysrhythmias, tachypnea, altered LOA, seizure, coma, death.
Some common sympathomimetics are salbutamol, amphetamines, cocaine, methamphetamines and ephedrine.
That’s it for this month. Be sure to check out Part 2 of this article next month where Opioid, Sedative/Hypnotic and Hallucinogens will be discussed.
My thanks to Blair Bigham for the use of his “Drugs for CERTs” presentation, and the kids from the Toronto rave scene I treated this weekend for the inspiration to write these articles.